Thunderstorm Wind, Fleming
- When
- May 19, 7:27 PM EST
- Where
- Fleming County, Ewing
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.433, -83.867
Trees down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 19, 5:04 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 604 PM EDT THU MAY 19 2005 .DISCUSSION... QUICK UPDATE TO ZONES FOR SEVERE THUNDERSTORM WATCH. UPDATED ZONES HAVE ALREADY BEEN SENT. && .PREV DISCUSSION... 410 PM EDT THU MAY 19 2005 SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SURFACE LOW OVER IL WITH A WARM FRONTAL BOUNDARY STRETCHING ESE ACROSS NORTHER PORTION OF JKL FA. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN VCTY OF THE WARM FRONT...AS WELL AS IN THE WARM SECTOR ACROSS MOST OF KY. NAM/GFS IN FAIRLY GOOD AGREEMENT WITH MOVING THIS SURFACE LOW SLOWLY TO THE ESE. IT SHOULD CROSS THE JKL AREA DURING THE DAY ON FRIDAY. UNTIL THAT TIME...SHOWERS AND THUNDERSTORMS WILL BE IN THE FCST. MID-LEVEL S/W WILL MOVE ACROSS THE REGION THIS EVENING...WITH ANOTHER FOLLOWING EARLY FRIDAY. BDRY LAYER FORCING IS RATHER WEAK IN THE WARM SECTOR...BUT ANY FORCING WILL ALLOW CONVECTION TO TRIGGER IN MODERATELY UNSTABLE AIRMASS. SCATTERED SEVERE WILL BE POSSIBLE INTO THE EVENING HOURS. SURFACE SYSTEM SHOULD MOVE SOUTH OF THE AREA BY LATE FRIDAY. CHANCE OF SHOWERS SHOULD DIMINISH AS THE DAY PROGRESSES...ALTHOUGH MO CLOUDY CONDITIONS WILL REMAIN. SKIES SHOULD BEGIN TO CLEAR OUT LATER FRIDAY. HIGH PRESSURE SHOULD BUILD IN ON SATURDAY. LONG TERM (SUNDAY THROUGH THURSDAY)... FOLLOWING PASSAGE OF GTLAKES SHORTWAVE MONDAY...NW UPR FLOW CONTINUES AND SHRA LINGERS IN COLDER AIRMASS. TEMPS WELL BELOW NORMAL FOR MON INTO EARLY TUES..BEFORE WEAK RIDGING ALLOWS TEMPS TO MODERATE SOME. GFS LR SIMILAR TO ECMWF BEYOND 00Z TUE...WTH DRY CONDITIONS FROM TUE NIGHT THROUGH END OF FCST PERIOD. MORE ZONAL PATTERN MOVES IN BY VERY LATE IN PERIOD...WTH POSSIBILITY OF PRECIP TOWARD VERY END OF PERIOD...AS ANOTHER GTLAKES S/WV PUSHES THROUGH BEGINNING ON FRI. 1137 AM EDT THU MAY 19 2005 CLOUD COVER SHOULD CONTINUE TO INCREASE THROUGHOUT THE DAY. THE LATEST RUC ANALYSIS CONTINUES TO SHOW MID-LEVEL S/W ENERGY WILL CROSS THE FORECAST AREA LATER THIS AFTERNOON. BOUNDARY LAYER FORCING OBSERVED TO BE VERY WEAK SOUTH OF THE WARM FRONTAL BDRY THAT IS CURRENTLY POSITIONED ACROSS THE NORTHERN PART OF THE FA. BDRY LAYER FORCING INCREASES SOMEWHAT AS THE AFTERNOON PROGRESSES...THUS KEEPING THE INCREASED THREAT OF T-STORM POTENTIAL. HAVE MADE SLIGHT ADJUSTMENTS TO TEMP AND DEW POINTS ACROSS THE REGION...OTHERWISE NO CHANGES WARRANTED. UPDATED ZONES ALREADY OUT. 536 AM EDT THU MAY 19 2005 LATEST IR SHOT SHOWS PATCHES OF MID AND HIGH CLOUDS PASSING OVER THE AREA. 9Z SFC ANALYSIS SHOWS A WARM FRONT LAYING ACROSS THE CENTRAL PORTIONS OF THE CWA. A COLD FRONT IS LOCATED ACROSS THE UPPER MIDWEST AND THE SFC LOW IS IN MINNESOTA. GFS AND NAM BOTH INITIALIZED WELL AND ARE IN BETTER AGREEMENT FOR THE SHORT TERM. MAIN DIFFERENCES ARE IN THE STRENGTH AND TRACK OF THE UPPER LOW. GFS HAS SOME FEEDBACK ISSUES...SO MOSTLY LEANED TOWARDS THE NAM FOR THE NEAR TERM. SLIGHTLY UNDERCUT POPS TODAY AS THE WARM FRONT LIFTS NORTH. THIS WILL ALLOW AN INCREASE IN MOISTURE...AS SOUTHERLY FLOW RETURNS. EXPECT ENOUGH SUNSHINE TODAY TO HELP DESTABILIZE THE ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP...AS A FEW SHORTWAVES MOVE ACROSS THE AREA. A MCS MOVING OUT OF ILLINOIS WILL HELP PUSH THE FRONT SOUTHWARD TONIGHT...COMBINED WITH THE UPPER TROF MOVING INTO THE AREA...LEFT CATEGORICAL POPS IN FOR TONIGHT. SPC HAS PLACED THE COUNTIES NORTH OF HIGHWAY 80 IN A SLIGHT RISK FOR DAY 1. HAIL AND DAMAGING WINDS ARE THE THREATS. LOOKING AT THE SOUNDINGS...BEST CHANCE OF DAMAGING WINDS WOULD BE IN ANY BOW ECHOS THAT DEVELOP. SEE SPC/S DAY 1 DISCUSSION FOR MORE DETAIL. WILL ALSO MENTION THE THREAT OF SEVERE WEATHER IN THE HWO. POPS WILL COME TO AN END FROM NORTH TO SOUTH ON FRIDAY..AS THE UPPER TROF MOVES OUT THE AREA. TEMPERATURES WILL RETURN TO NEAR NORMAL TOMORROW. DRY CONDITIONS RETURN FRIDAY NIGHT...AS HIGH PRESSURE SETTLES INTO THE REGION. WITH LINGERING LOW LEVEL MOISTURE...LIGHT WINDS AND DECREASING CLOUDS...ADDED PATCHY FOG TO THE FORECAST FRIDAY NIGHT AND SATURDAY MORNING. DID NOT MAKE ANY CHANGES TO THE EXTENDED. PREVIOUS TEMPERATURE GRIDS WERE IN GREAT SHAPE. GENERALLY ONLY MADE A FEW TWEAKS IN THE GRIDS. FOR TODAY...WITH BREAKS IN THE CLOUDS AND THE ONSET OF PRECIP IN THE AFTERNOON LEANED TOWARDS THE WARMER FWC AND MAV NUMBERS. MAV NUMBERS LOOKED FOR THE REST OF THE NEAR TERM...SO GENERALLY STAYED CLOSE. 1001 PM EDT WED MAY 18 2005 NE HIGH PRESSURE CONTINUES TO STAVE OFF PLAINS LOW PRESSURE THIS EVENING. DEWPOINTS HAVE REMAINED FROM THE MID 40S IN THE NE CWA TO THE LOWER 50S IN THE W. DESPITE INCREASING HIGH CLOUDS...SOME OF THE COOLER VALLEY LOCATIONS HAVE ALREADY DECOUPLED...PARTICULARLY IN THE NE WHERE THE DRIER AIR IS. GIVEN CURRENT TRENDS...WILL INCLUDE A SHELTERED RIDGE/VALLEY SPLIT IN THE ZONES AND PULL THE SMALL PRECIP CHANCES OUT OF THE NORTHWEST AS ATMOSPHERE ISNT MOISTENING UP THAT QUICKLY. UPDATE OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTROM WATCH UNTIL MIDNIGHT TONIGHT FOR: KYZ044-050>052 KYZ058>060-069-104-106>109-111-112-114-116 KYZ068-079-080-083>086 && RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 544 AM EDT THU MAY 19 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 544 AM EDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THERE IS A CHANCE THAT SOME OF THE THUNDERSTORMS MAY BE SEVERE. SPC HAS PLACED AREAS NORTH OF HIGHWAY 80 IN A SLIGHT RISK AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. HPC HAS ALSO PLACED PORTIONS OF EASTERN KENTUCKY IN A SLIGHT RISK FOR EXCESSIVE RAINFALL. SLOW MOVING AND TRAINING THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND SOME ISOLATED FLASH FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS FRIDAY. THUNDERSTORMS ARE ALSO POSSIBLE FROM SUNDAY NIGHT THROUGH MONDAY NIGHT AND AGAIN FROM TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. JM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
233 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL FLEMINGSBURG 38.42N 83.74W
05/19/2005 0.75 INCH FLEMING KY TRAINED SPOTTER
DIME SIZE HAIL COVERING THE GROUND IN DOWNTOWN
FLEMINGSBURG.
&&
ARICHEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 S MANCHESTER 37.11N 83.77W
05/19/2005 CLAY KY PUBLIC
SEVERAL LARGE...WRIST SIZE LIMBS DOWN NEAR HIGHWAY 11.
&&
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
545 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL PINE RIDGE 37.76N 83.61W
05/19/2005 0.75 INCH WOLFE KY LAW ENFORCEMENT
DIME SIZE HAIL REPORTED.
&&
ARICHEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
549 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SALT LICK 38.12N 83.62W
05/19/2005 0.75 INCH BATH KY TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
ARICHEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
742 PM EDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL PAINTSVILLE 37.82N 82.81W
05/19/2005 1.00 INCH JOHNSON KY TRAINED SPOTTER
DELAYED REPORT.
&&
HYSELLThe Jackson,KY radar (KJKL), 105 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees down.
Trees down near Flemingsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451244, 5451245.